How Prednisone Was Explained to Me

I was put on prednisone for the first time when I was 13 years old. I vividly remember lying in the hospital getting a blood transfusion. My hemoglobin had dropped down to four or five at that point (the number they typically will transfuse at is eight) so I was pretty out of it.

I remember my doctor’s partner coming in and standing by my feet explaining what prednisone was. He said things like “this medicine is going to make you look different but remember you are the same person you always were inside.” He continued with things along those lines but I had never heard of a medication changing someone’s appearance so I really had no idea what he was talking about at that time.

Until I began the medication.

I was put on 60mg and then 80mg in IV form which for those who are unfamiliar, that is an incredibly high dose and when you get something intravenously, your body absorbs it a lot better too. Which is good and bad. Good in that the medication has a greater chance of helping you but bad in that the side effects came on quicker than they probably would have had I just been given oral.

I was on and off this medication for a few years. I hated it, although it kept my symptoms at bay. The “best and worst drug,” as a lot of people in the inflammatory bowel disease (IBD) community often refer to it.

At an appointment with my pediatric GI, she weighed me and I had obviously gained a significant amount of weight. She never once mentioned that it was a very common side effect of the medication but proceeded to blame my weight gain on the foods I was eating. When I left the appointment, I began crying in the car. I was 14 years old at that time and I was upset that it could be ME who was causing me to look like a freak of nature. And given my world all of a sudden turned upside down, I was feeling so flustered and overwhelmed and flat out sad about it all. I began blaming myself.

Then my mom reminded me of what my doctor’s partner said.

My mom also did the research on the medication and knew the changes that were occurring with me were definitely because of the prednisone so I believe she felt rather confident that my doctor was incorrect. Remembering what that doctor said to me – or bits and pieces – gave me hope. Most doctors don’t take the time to share side effects of a medication with you in a lot of detail. They may say it in passing but not make it into an entire conversation like my doctor’s partner did in this case. That said to me, even in my 14 year old brain, that this had to be a strong medication that was responsible for all of the awful things happening to my body (weight gain in weird places, hair in places I didn’t want, hair thinning on my head, insane acne, etc.).

I wanted to bring this up because it is so important to not only be knowledgeable about the medications you are taking but also because this doctor gave me hope. So much of the time I feel as though patients become confused and unsure about themselves because physicians (or other people in the medical profession) don’t take the time to really explain all that a patient can expect from either a drug, a surgery, or a procedure.

For anyone who is currently on prednisone and is experiencing some weird and awful side effects, it is not you!

I say this to not only give you hope but because I know this for an absolute fact. I know it doesn’t make being on this wretched medication any easier but I hope you know you are not alone – and it is the medication. You aren’t doing anything wrong. In fact, you are being brave enough to ingest a medicine that you despise in order to keep your symptoms under control. You are proving you will do whatever necessary for your health and that is true strength.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The InflammatoryBowelDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (2)

Poll